IEEE Transactions on Information Theory

Issue 4 • Jul 1994

Filter Results

Displaying Results 1 - 25 of 41
  • Algebraic aspects of two-dimensional convolutional codes

    Publication Year: 1994, Page(s):1068 - 1082
    Cited by:  Papers (26)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1372 KB)

    Two-dimensional (2D) codes are introduced as linear shift-invariant spaces of admissible signals on the discrete plane. Convolutional and, in particular, basic codes are characterized both in terms of their internal properties and by means of their input-output representations. The algebraic structure of the class of all encoders that correspond to a given convolutional code is investigated and th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lee-metric BCH codes and their application to constrained and partial-response channels

    Publication Year: 1994, Page(s):1083 - 1096
    Cited by:  Papers (40)  |  Patents (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1184 KB)

    Shows that each code in a certain class of BCH codes over GF(p), specified by a code length n⩽pm-1 and a runlength r⩽(p-1)/2 of consecutive roots in GF(pm), has minimum Lee distance ⩾2r. For the very high-rate range these codes approach the sphere-packing bound on the minimum Lee distance. Furthermore, for a given r, the length range of these codes is twice as lar... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simple approach for construction of algebraic-geometric codes from affine plane curves

    Publication Year: 1994, Page(s):1003 - 1012
    Cited by:  Papers (46)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (816 KB)

    The current algebraic-geometric (AG) codes are based on the theory of algebraic-geometric curves. In this paper we present a simple approach for the construction of AG codes, which does not require an extensive background in algebraic geometry. Given an affine plane irreducible curve and its set of all rational points, we can find a sequence of monomials xiyj based on the equ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Synchronizable codes for the optical OPPM channel

    Publication Year: 1994, Page(s):1097 - 1107
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (876 KB)

    Random overlapping pulse-position modulation (OPPM) sequences result in an unrecoverable error floor on both the probability of erroneous synchronization and the probability of symbol error when only chip synchronization is present. It is known, however, that for a given sequence length M, a subset of the set of all possible sequences is synchronizable in the sense that in the absence of noise, th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Wavelet approximation of deterministic and random signals: convergence properties and rates

    Publication Year: 1994, Page(s):1013 - 1029
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1064 KB)

    The multiresolution decomposition of deterministic and random signals and the resulting approximation at increasingly finer resolution is examined. Specifically, an nth-order expansion is developed for the error in the wavelet approximation at resolution 2-l of deterministic and random signals. The deterministic signals are assumed to have n continuous derivatives, while the random sign... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Error-locating pairs for cyclic codes

    Publication Year: 1994, Page(s):1108 - 1121
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1108 KB)

    A general decoding method for linear codes is investigated for cyclic codes. The decoding consists of solving two systems of linear equations. All but four binary cyclic codes of length less than 63 can so be decoded up to their actual distance. A new family of codes is given for which the decoding needs only O(n2) operations View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An upper bound on the zero-error list-coding capacity

    Publication Year: 1994, Page(s):1237 - 1240
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (412 KB)

    Presents an upper bound on the zero-error list-coding capacity of discrete memoryless channels. Using this bound, we show that the list-3 capacity of the 4/3 channel is at most 0.3512 bits, improving the best previous bound. The relation of the bound to earlier similar bounds, in particular, to Korner's (1986) graph-entropy bound, is discussed View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A general formula for channel capacity

    Publication Year: 1994, Page(s):1147 - 1157
    Cited by:  Papers (380)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (928 KB)

    A formula for the capacity of arbitrary single-user channels without feedback (not necessarily information stable, stationary, etc.) is proved. Capacity is shown to equal the supremum, over all input processes, of the input-output inf-information rate defined as the liminf in probability of the normalized information density. The key to this result is a new converse approach based on a simple new ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Leech lattice and the Golay code: bounded-distance decoding and multilevel constructions

    Publication Year: 1994, Page(s):1030 - 1043
    Cited by:  Papers (34)  |  Patents (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1264 KB)

    Multilevel constructions of the binary Golay code and the Leech lattice are described. Both constructions are based upon the projection of the Golay code and the Leech lattice onto the (6,3,4) hexacode over GF(4). However, unlike the previously reported constructions, the new multilevel constructions make the three levels independent by way of using a different set of coset representatives for one... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimality of the cell averaging CFAR detector

    Publication Year: 1994, Page(s):1226 - 1228
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    The cell averaging constant false alarm rate detector has been assumed to be optimal for detecting Swerling I targets embedded in exponential clutter and noise of unknown power. This is because the detector uses a minimum variance unbiased estimate (which is also a maximum likelihood estimate) of the unknown clutter-plus-noise power to set the threshold. The authors prove, using a result concernin... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New lower bounds for binary covering codes

    Publication Year: 1994, Page(s):1122 - 1129
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB)

    Lower bounds for K(n, R), the minimal number of codewords of any binary code of length n and covering radius R, are improved. The definition of multiexcess is introduced. A technique combining van Wee's (1991) method and linear inequalities for covering codes is used. A revised table for K(n, R) (n⩽33, R⩽10) is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the zero-error capacity of the input-constrained bit-shift channel

    Publication Year: 1994, Page(s):1240 - 1244
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (432 KB)

    New lower and upper bounds on a maximal achievable rate fur runlength-limited codes, capable of correcting any combination of bit-shift errors (i.e. a zero-error capacity of the bit-shift channel), are presented. The lower bound is a generalization of the bound obtained by Shamai and Zehavi (1991). It is shown that in certain cases, the upper and the lower bounds asymptotically coincide View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the delay in a multiple-access system with large propagation delay

    Publication Year: 1994, Page(s):1158 - 1166
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (716 KB)

    The effect that large propagation delay has on the problem of network access is explored for the infinite population model with success-idle-collision feedback information, where the feedback information suffers a large propagation delay N. A simple lower bound is given on the probability that a packet is not successfully transmitted within N/2 time units (not including the forward propagation del... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalizing the Fano inequality

    Publication Year: 1994, Page(s):1247 - 1251
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (432 KB)

    The Fano inequality gives a lower bound on the mutual information between two random variables that take values on an M-element set, provided at least one of the random variables is equiprobable. The authors show several simple lower bounds on mutual information which do not assume such a restriction. In particular, this ran be accomplished by replacing log M with the infinite-order Renyi entropy ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal shaping of multidimensional constellations

    Publication Year: 1994, Page(s):1044 - 1056
    Cited by:  Papers (55)  |  Patents (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1272 KB)

    A scheme for the optimal shaping of multidimensional constellations is proposed. This scheme is motivated by a type of structured vector quantizer for memoryless sources, and results in N-sphere shaping of N-dimensional cubic lattice-based constellations. Because N-sphere shaping is optimal in N dimensions, shaping gains higher than those of N-dimensional Voronoi constellations can be realized. Wh... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • High-order ergodicity of a complex harmonic process

    Publication Year: 1994, Page(s):1228 - 1229
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (172 KB)

    The paper deals with high-order moment-ergodic properties of a complex process composed of superimposed sinusoids. This is efficiently achieved using a state-space representation of the signal and Kronecker algebra. First, a simple formulation of the stationarity hypothesis is given, and finally, the moment-ergodic theorem for the associated moments is derived View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An efficient soft-decision Reed-Solomon decoding algorithm

    Publication Year: 1994, Page(s):1130 - 1139
    Cited by:  Papers (17)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (760 KB)

    We develop a computationally efficient soft-decision Reed-Solomon (RS) decoding algorithm. Our new algorithm has direct applications to soft-decision decoding procedures such as the generalized-minimum-distance decoding algorithm. Our particular soft-decision decoding technique is not the innovation of the algorithm. The innovation is a new errors-and-erasures RS decoding algorithm that only works... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the size of nonnegative definite circulant embeddings of positive definite Toeplitz matrices

    Publication Year: 1994, Page(s):1218 - 1220
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (268 KB)

    Dembo et al. (see ibid., vol. 35, pp. 1206-1212, 1989) showed that an N×N positive definite Toeplitz matrix T could be embedded in a 2M×2M nonnegative definite circulant matrix S with M=O[κ(T)N 2]. This paper shows that the size of the embedding can be reduced to M=O[κ(T)1/2N5/4] and that this is best possible for the technique presented by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the maximum entropy of the sum of two dependent random variables

    Publication Year: 1994, Page(s):1244 - 1246
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    Investigates the maximization of the differential entropy h(X+Y) of arbitrary dependent random variables X and Y under the constraints of fixed equal marginal densities for X and Y. We show that max[h(X+Y)]=h(2X), under the constraints that X and Y have the same fixed marginal density f, if and only if f is log-concave. The maximum is achieved when X=Y. If f is not log-concave, the maximum is stri... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on achievable convergence rates of parameter estimators via universal coding

    Publication Year: 1994, Page(s):1210 - 1215
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (616 KB)

    Lower bounds on achievable convergence rates of parameter estimators towards the true parameter are derived via universal coding considerations. It is shown that for a parametric class of finite-alphabet information sources, if there exists a universal lossless code whose redundancy decays sufficiently rapidly, then it induces a limitation on the fastest achievable convergence rate of any paramete... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quantization based on statistical moments for signal detection: design and analysis

    Publication Year: 1994, Page(s):1192 - 1204
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (900 KB)

    This paper addresses a signal detection problem based on a class of quantizers. The known moments of the underlying noise distribution are used to index a set of quantization points that have been predetermined under an assumed noise model. The fact that lower order moments are easy to obtain and that they are required in the implementation and analysis of most threshold detectors makes this appro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Order estimation and sequential universal data compression of a hidden Markov source by the method of mixtures

    Publication Year: 1994, Page(s):1167 - 1180
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1108 KB)

    We consider first the estimation of the order, i.e., the number of states, of a discrete-time finite-alphabet stationary ergodic hidden Markov source (HMS). Our estimator uses a description of the observed data in terms of a uniquely decodable code with respect to a mixture distribution, obtained by suitably mixing a parametric family of distributions on the observation space. This procedure avoid... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On n-phase Barker sequences

    Publication Year: 1994, Page(s):1251 - 1253
    Cited by:  Papers (5)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    An n-phase Barker sequence can be easily distinguished from the time-shifted versions of itself. This property is important for such applications as radar systems, synchronization systems, and spread-spectrum communications systems. The authors study some transformations on n-phase Barker sequences. Also, they give an efficient algorithm for finding sextic Barker sequences. Through an exhaustive c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence of cyclic Hadamard difference sets

    Publication Year: 1994, Page(s):1266 - 1268
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    The main conjecture of this article is the following: if a cyclic (v=4n-1, k=2n-1, λ=n-1) Hadamard difference set exists, the the value of v must be either a prime, or a product of “twin primes,” or one less than a power of 2. Six cases, v=399, 495, 627, 651, 783, and 975, which were once listed as the possible exceptions for v<1000, are now fully investigated, and all the ca... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trellis-coded continuous-phase frequency-shift keying with ring convolutional codes

    Publication Year: 1994, Page(s):1057 - 1067
    Cited by:  Papers (65)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (804 KB)

    Trellis-coding techniques are applied to continuous-phase frequency-shift keying (CPFSK). A new coding scheme based on convolutional codes on the ring of integers modulo-P is shown to be a natural way to apply trellis coding to CPFSK. Previous work has decomposed CPFSK into two parts: a linear encoder, with memory called the continuous phase encoder (CPE), and a memoryless modulator (MM), where th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering